Rheumatic Adverse Events Reported for Patients Treated with Nivolumab, Ipilimumab

June 22, 2016

Inflammatory arthritis and sicca syndrome appear to be immune-related adverse events among some patients undergoing cancer treatment with the immune checkpoint inhibitors nivolumab and ipilimumab.

Inflammatory arthritis and sicca syndrome appear to be immune-related adverse events (IRAEs) among some patients undergoing cancer treatment with the immune checkpoint inhibitors nivolumab (Opdivo) and ipilimumab (Yervoy), suggest findings of a retrospective case series of patients at the Sidney Kimmel Cancer Center at Johns Hopkins in Baltimore. The findings were reported in the Annals of the Rheumatic Diseases.

“As ICIs [immune checkpoint inhibitors] are increasingly used for a range of malignancies, new cases of rheumatic IRAEs are likely to emerge,” the researchers concluded.

The authors reviewed records for patients treated with nivolumab and/or ipilimumab between 2012 and 2016, and identified 13 patients with IRAEs.

“Nine of the 13 patients had inflammatory arthritis,” the coauthors noted. “Four patients had sicca symptoms that developed while on ICIs that could not be explained by other medications. All four presented with the relatively abrupt onset of severe dry mouth symptoms and had examination evidence of severe salivary hypofunction.”

Some of the patients experienced inflammatory arthritis for several months after immune checkpoint inhibition therapy was discontinued. None of the patients with inflammatory arthritis tested positive for either rheumatoid factor (RF) nor anticyclic citrullinated peptide antibodies, but one of three patients who tested positive for antinuclear antibodies (ANA), one had a high titer.

Patients with melanoma, non-small cell lung cancer, small cell lung cancer, and renal cell carcinoma (RCC) were among those exhibiting the IRAEs. Most (83%) of the patients were male.

Five patients had been treated with nivolumab or ipilimumab monotherapy; the other eight patients had received combination therapy with both agents. Median time to IRAE was 3 months (range, 1-18 months), the coauthors reported.

Other IRAEs reported among the 13 patients included pneumonitis, colitis, interstitial nephritis, and thyroiditis.

The authors urged that rheumatologists’ treatment decisions in managing IRAEs be made in collaboration with patients’ treating oncologists.

“The diversity of manifestations of inflammatory arthritis, from type of joints involved, presence or absence of autoantibodies and the presence or absence of erosive disease, demonstrates the need for careful baseline evaluation and following of these patients by rheumatologists.”

“The true incidence of ICI-induced inflammatory arthritis or sicca syndrome is uncertain as it was difficult to obtain a clear denominator of patients treated with nivolumab and ipilimumab at our institution,” the study authors noted. “Current clinical trial data likely underestimates the incidence of inflammatory arthritis due to the numerous options for coding of musculoskeletal symptoms (arthritis, arthralgia, joint effusion) that are mutually exclusive.”